Alert archive / Nebraska / Special Weather Statements in 2019

Special Weather Statement, NWS North Platte, NE

August 4, 2019Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 4, 2019, 2:12 PM MDT for Sheridan County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 2:12 PM MDT (20:12 UTC)
Expired
Aug 4, 2019, 3:00 PM MDT
In force
48 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 145 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS83 KLBF 042012
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
212 PM MDT Sun Aug 4 2019
 
NEZ004-094-042100-
Sheridan NE-Western Cherry NE-
212 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 300 PM MDT...

At 212 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gordon to 29 miles southwest of Medicine
Lake. Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gordon, Highway 61 crossing the Snake River, Round Lake, Morgan Lake,
Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State
Wildlife Management Area, Rock Hill, Bayonne and Intersection of
Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 103 and 126.
 Highway 61 between mile markers 191 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4297 10193 4243 10156 4245 10206 4295 10237
TIME...MOT...LOC 2012Z 262DEG 14KT 4287 10220 4250 10193 

$$

Roberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:34 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 11:34 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1234 PM CDT Sun Aug 4 2019

.SHORT TERM...(Today through Monday)
Issued at 318 AM CDT Sun Aug 4 2019

The HRRR, HREF, NAMnest and RAP models are developing storms off the
Black Hills, Laramie Range and Bighorns around 19z-21z this
afternoon. This storm activity should grow upscale and carry into
wrn Nebraska this evening. Timing differences might get the storms
into nwrn Nebraska by 23z.

The HRRR with its 1.5 to 2 inch rain totals suggests HP storms but
the precipitable water is less than 1.50 inches. The deeper layer
shear is strong with winds at 300mb near 40kts while winds at 500mb
are weak at 15 to 20 kts. All of this would suggest a marginal
severe weather potential. If the storm activity can reach into the
stronger winds aloft then a period of severe weather can develop.
Otherwise, strong to briefly severe storm clusters is most likely.

A cold front will sag into wrn and ncntl Nebraska Monday. Moisture
will continue to pool along and behind the cold front with
precipitable water increasing to 1.50 inches. Winds aloft at 500mb
increase to 30 to 40 kts supporting severe storms if the instability
is sufficient. The NAM indicates 3500-4500 J/KG MLCAPE and this
should be adequate. It appears to be an early show Monday
afternoon with storms firing on or near the front. A few strong or
severe storms could be underway by 22z.

The POP forecast today through Monday leans on the models listed
above plus the model blend. The rain forecast Monday afternoon looks
bullish with 20 to 50 POPs. The forcing may not materialize and the
cold front could end up south of wrn and ncntl Nebraska.

The temperature forecast uses the guidance blend plus bias
correction plus a 1 or 2 degree mark up. Saturdays predicted highs
were too cool by this amount.

.LONG TERM...(Monday night through Saturday)
Issued at 318 AM CDT Sun Aug 4 2019

A plume of subtropical moisture will continue to circulate around
the subtropical ridge across the swrn U.S. this week. The GFS
indicates precipitable water will remain above 1.25 inches and
approach 1.65 inches at times. Winds aloft at 500mb are on the
strong side at speeds of 25 to 40 kts. This should support strong
to severe storms at times and the forecast is laden with 20 to 40
POPs daily.

A back door cold front should move in late Wednesday. Until then
highs in the mid 80s to lower 90s will be common. These highs might
be too cool but h700mb temperatures are expected to remain in the 12-
13C range which supports this cooler forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Aug 4 2019

VFR conditions forecast at the KLBF and KVTN terminals through 18Z
Monday. There will be scattered thunderstorms late this afternoon
across the northwest Sandhills. The thunderstorms to move
southeast with coverage to diminish late evening and overnight.
Included VCTS at KVTN from 00Z until 04Z. At KLBF, VCSH after 05Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, Aug 4, 11:20 AM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1220 PM CDT Sun Aug 4 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-051730-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1220 PM CDT Sun Aug 4 2019 /1120 AM MDT Sun Aug 4 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are possible late this afternoon across
northwest Nebraska. The storms will track southeastward this
evening into the Sandhills and portions of southwest Nebraska. A
few of the storms could be severe, mainly across northwest
Nebraska. Large hail to the size of quarters and gusty winds would
be the primary severe threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional scattered thunderstorms will move southeast across the
area Monday afternoon and evening. A few of these could be
severe.

An active pattern will bring chances for thunderstorms through
much of the week Tuesday through Saturday. Later forecasts will
determine any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 4, 1:09 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
109 PM MDT Sun Aug 4 2019

NEZ004-094-042000-
Sheridan NE-Western Cherry NE-
109 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 200 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Batesland, or 14 miles north of Gordon, moving
southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Irwin, Hoover Lake and Shell Lake State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10192 4293 10179 4282 10207 4300 10228
TIME...MOT...LOC 1909Z 297DEG 10KT 4301 10214

Roberg
Special weather statement, Aug 4, 2:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
212 PM MDT Sun Aug 4 2019

NEZ004-094-042100-
Sheridan NE-Western Cherry NE-
212 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 300 PM MDT...

At 212 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gordon to 29 miles southwest of Medicine
Lake. Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gordon, Highway 61 crossing the Snake River, Round Lake, Morgan Lake,
Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State
Wildlife Management Area, Rock Hill, Bayonne and Intersection of
Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 103 and 126.
 Highway 61 between mile markers 191 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4297 10193 4243 10156 4245 10206 4295 10237
TIME...MOT...LOC 2012Z 262DEG 14KT 4287 10220 4250 10193

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:52 PM MDTSevere Thunderstorm WarningLBFCherry33 min
Aug 4, 2:21 PM MDTSpecial Weather StatementLBFSheridan39 min
Aug 4, 3:07 PM MDTSpecial Weather StatementLBFSheridan38 min
Aug 4, 3:47 PM MDTSpecial Weather StatementLBFSheridan43 min
Aug 4, 4:22 PM MDTSpecial Weather StatementLBFHooker38 min
Aug 4, 4:40 PM MDTSpecial Weather StatementLBFCherry50 min
Aug 4, 4:54 PM MDTSpecial Weather StatementLBFGrant, Hooker51 min
Aug 4, 5:06 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Aug 4, 5:45 PM MDTSpecial Weather StatementLBFKeya Paha45 min
Aug 4, 5:47 PM MDTSpecial Weather StatementLBFArthur, Grant43 min

Nearby

Special Weather Statements in Nebraska, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.